Illinois, 2012

Damaging Wind in Illinois, August 4, 2012

August 4, 2012 · NWS ILX · 1 event in 1 county or zone

An approaching cold front triggered scattered thunderstorms across north-central Illinois during the afternoon of August 4th. A few of the storms produced damaging wind gusts of 60 to 70 mph, resulting in minor wind damage in Stark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered scattered thunderstorms across north-central Illinois during the afternoon of August 4th. A few of the storms produced damaging wind gusts of 60 to 70 mph, resulting in minor wind damage in Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 4, 11:38 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 4, 11:38 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1238 PM CDT SAT AUG 4 2012

.DISCUSSION...
ISSUED 1054 AM CDT SAT AUG 4 2012
MAIN ISSUES FOR THE FORECAST FOR THE REMAINDER OF THE AFTERNOON IS
THE TEMPERATURES WITH INCREASING CLOUD COVER FROM APPROACHING
SYSTEMS...AS WELL AS THE ACTUAL CHANCES FOR CONVECTION. WEAK WARM
FRONT OVER SOUTHERN ILLINOIS...COLD FRONT APPROACHING FROM THE
WEST...AND PLENTY OF UNSTABLE AIR HAVE RESULTED IN A SEVERE TS
WATCH FOR MUCH OF THE DAY. BEST CHANCES FOR CONVECTION STILL
REMAINS TO THE NORTH AND SOUTH OF ILX...ACROSS IA AND NRN IL...AND
ALONG THE DEVELOPING WARM FRONT TO THE SOUTH...AND MOVING EAST.
HOWEVER...AND REMNANT STORMS FROM THE NRN STREAM OR VIGOROUS
UPDRAFTS WOULD GET A MAJOR ASSIST FROM THE BUOYANT AIR OVER
CENTRAL IL. MU CAPES IN EXCESS OF 3000 J/KG... AND SFC BASED CAPES
OF OVER 4000 J/KG NORTH AND WEST OF I-55 ALONG THE ILL RIVER
VALLEY GIVE PLENTY OF VERTICAL MOTION TO THE POTENTIAL.
HOWEVER...THE FLOW ALOFT IN MID LEVELS UP TO 500 MB SHOWS A BIT OF
DIFLUENCE...AND AT LEAST THE 4KM WRF FROM 00Z TAKES THE CONVECTION
AND FOLLOWS MORE CLOSELY TO THE BOUNDARIES TO THE N AND S...ALONG
THAT DIFLUENCE... MINIMIZING THE COVERAGE/IMPACT OVER THE FA. TIME
WILL TELL. BUT WILL CONTINUE TO WATCH THE DEVELOPMENT OVER IA FOR
ANY FURTHER NEEDED UPDATES.

&&

.AVIATION...
ISSUED 1233 PM CDT SAT AUG 4 2012
TS ADVANCING ON THE ILLINOIS RIVER VALLEY THIS AFTERNOON RESULTING
IN TS ADDED TO PIA TAF. MORE LIKELY CLOSER TO 1830Z...BUT TEMPO
GROUP IN. ALSO HAVE ADDED GUSTS FOR THE AFTERNOON MOMENTUM
TRANSFER THAT MAY BE SLIGHTLY DELAYED BY THE SLOW IN DIURNAL
HEATING WITH THE EXPANSIVE ALTOSTRATUS AND AC OUT THERE NOW. SO
FAR...CONVECTIVE DEVELOPMENT REMAINS QUESTIONABLE ELSEWHERE...AND
AM KEEPING THE VCSH IN THE BEST TIME FRAME. WILL UPDATE AS BECOMES
NECESSARY FOR TS. TOWARDS MORNING...CHANCE FOR BR AND REDUCED
VISBYS INTO MVFR/IFR CAT REMAIN FOR TERMINALS WITH RAIN. SO
FAR...PIA AND BMI ARE MOST LIKELY AT THIS POINT. AND HAVE PUT IN A
BRIEF TEMPO FOR THE EARLY MORNING/DAWN HOURS.

HJS
&&

.PREV DISCUSSION...
ISSUED 305 AM CDT SAT AUG 4 2012

EVENING UPPER AIR ANALYSIS SHOWS VIGOROUS WAVE TRACKING ACROSS THE
NORTHERN ROCKIES INTO THE DAKOTAS. ASSOCIATED SURFACE COLD FRONT
HAS TRIGGERED A LINE OF STRONG TO SEVERE STORMS THAT HAVE SWEPT
ACROSS MINNESOTA INTO WESTERN WISCONSIN. FURTHER SOUTH...A WEAK
SURFACE TROUGH IS EVIDENT FROM NORTHERN MISSOURI E/SE INTO THE
OHIO RIVER VALLEY. ISOLATED SHOWERS ARE BEGINNING TO DEVELOP
ALONG THIS BOUNDARY.

SHORT TERM...TODAY THROUGH MONDAY

MAIN FORECAST CHALLENGE WILL BE POPS IN THE IMMEDIATE SHORT-TERM.
TROUGH AXIS ACROSS SOUTHERN ILLINOIS WILL LIFT SLOWLY NORTHWARD
THIS MORNING...PROVIDING A TRIGGER FOR WIDELY SCATTERED CONVECTION
ACROSS MAINLY THE SOUTHERN CWA. 07Z SATELLITE/RADAR IMAGERY IS
ALREADY SHOWING STORMS BEGINNING TO DEVELOP ALONG THIS FEATURE
ACROSS CENTRAL MISSOURI...HOWEVER GENERAL TRAJECTORY SHOULD TAKE
BULK OF THIS ACTIVITY E/SE INTO SOUTHERN ILLINOIS. WILL INCLUDE A
SLIGHT CHANCE FOR SHOWERS/STORMS ALONG AND SOUTH OF A
RUSHVILLE...TO TAYLORVILLE...TO LAWRENCEVILLE LINE DURING THE
MORNING AS BOUNDARY DRIFTS SLOWLY NORTHWARD. FURTHER NORTH...DRY
CONDITIONS WILL PREVAIL ACROSS THE CENTRAL AND NORTHERN ZONES.

AFTER A FEW SHOWERS/STORMS ACROSS THE SOUTH THIS MORNING...CAPPED
AIRMASS WILL PREVENT SURFACE-BASED CONVECTION FOR MOST OF THE DAY.
APPROACHING UPPER WAVE WILL BEGIN TO WEAKEN THE CAP ACROSS THE
NORTHWEST CWA BY LATE AFTERNOON. AS COLD FRONT ARRIVES IN THE
ILLINOIS RIVER VALLEY...SCATTERED THUNDERSTORMS WILL DEVELOP
ALONG/NORTHWEST OF THE ILLINOIS AFTER 3 PM. WILL THEREFORE CARRY
CHANCE POPS ACROSS THE NORTHWEST DURING THE AFTERNOON. FURTHER
EAST AND SOUTH...A MAINLY HOT AND DRY DAY WILL UNFOLD. AS E/SE
WINDS VEER TO THE SOUTH...A VERY HOT/HUMID AIRMASS CURRENTLY
ACROSS MISSOURI/ARKANSAS WILL ADVECT NORTHWARD INTO CENTRAL
ILLINOIS...HELPING PUSH HIGH TEMPS INTO THE MIDDLE TO UPPER 90S.
WITH DEWPOINTS WELL INTO THE 70S...HEAT INDEX VALUES WILL EXCEED
105 DEGREES ACROSS A GOOD PORTION OF THE AREA. WILL THEREFORE
ALLOW HEAT ADVISORY TO CONTINUE ALONG/SOUTH OF A RUSHVILLE...TO
LINCOLN...TO DANVILLE LINE THROUGH 7 PM.

BEST CHANCE FOR SHOWERS/STORMS ARRIVES THIS EVENING...AS COLD
FRONT PUSHES ACROSS THE AREA. AS HAS BEEN THE CASE THROUGHOUT THE
SPRING AND SUMMER...MAIN MITIGATING FACTOR FOR WIDESPREAD SEVERE
WEATHER WILL BE WEAK WIND FIELDS AND OVERALL LACK OF WIND SHEAR.
HIGH CAPE/LOW SHEAR ENVIRONMENT AHEAD OF THE FRONT WILL YIELD A
FEW STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS...PARTICULARLY
GIVEN PRESENCE OF DRY SUB-CLOUD AIR SEEN IN NAM FORECAST SOUNDINGS.
LOCALLY HEAVY RAINFALL WILL ALSO BE LIKELY...AS PRECIPITABLE WATER
VALUES EXCEED 2 INCHES. WHILE BEST UPPER DYNAMICS WILL SLIDE BY TO
THE NORTH...AREAL COVERAGE ALONG FRONT WILL BE ENHANCED ENOUGH TO
WARRANT LIKELY POPS ACROSS ALL BUT THE FAR SOUTHERN CWA.

ONCE FRONT PASSES...A COOLER/LESS HUMID AIRMASS WILL ARRIVE ON
MONDAY. WITH 850MB TEMPS PROGGED TO DROP INTO THE 14 TO 16C
RANGE...HIGH TEMPS WILL DROP BACK TO MORE SEASONAL VALUES IN THE
UPPER 80S.

LONG TERM...TUESDAY THROUGH FRIDAY

PREVAILING UPPER RIDGE WILL RE-POSITION ITSELF OVER THE DESERT
SOUTHWEST NEXT WEEK...PLACING CENTRAL ILLINOIS IN A WEAK NORTHWEST
FLOW PATTERN. THIS WILL ENSURE SLIGHTLY COOLER TEMPS IN THE UPPER
80S/LOWER 90S THROUGH THE WEEK. BIG QUESTION WILL BE WHETHER OR
NOT ANY OF THE NUMEROUS WEAK SHORT-WAVES EXPECTED TO PASS THROUGH
THE AREA CAN TRIGGER ANY PRECIP. STRONGEST AND MOST CONSISTENT
WAVE AS DEPICTED BY THE MEDIUM-RANGE MODELS SHOULD ARRIVE ON
THURSDAY/THURSDAY NIGHT...SO WILL INCLUDE A LOW CHANCE POP AT THAT
TIME.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ040>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Aug 4, 11:00 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1200 PM CDT SAT AUG 4 2012

ILZ027>031-036-037-051100-
FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
1200 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON TEMPERATURES ARE EXPECTED TO RISE INTO THE MID TO UPPER
90S IN AREAS NOT AFFECTED BY AFTERNOON SHOWERS AND THUNDERSTORMS. THIS WILL
COMBINE WITH HUMID CONDITIONS TO PRODUCE HEAT INDEX VALUES FROM
100 TO 105 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. SOME OF THE STORMS MAY BECOME SEVERE...
ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. LARGE
HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY STORM RELATED THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY
BETWEEN 1 PM AND 7 PM.

ILZ040-042>057-061>063-066>068-071>073-051100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
1200 PM CDT SAT AUG 4 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON TEMPERATURES ARE EXPECTED TO RISE INTO THE MID TO UPPER
90S IN AREAS NOT AFFECTED BY SHOWERS AND THUNDERSTORMS OR
OVERCAST SKIES. THIS WILL COMBINE WITH VERY HUMID CONDITIONS TO
PRODUCE HEAT INDEX VALUES AROUND 105 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. SOME OF THE STORMS MAY BECOME SEVERE...
ESPECIALLY DURING THE EVENING HOURS. LARGE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY STORM RELATED THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ILZ041-051100-
MASON-
1200 PM CDT SAT AUG 4 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON TEMPERATURES ARE EXPECTED TO RISE INTO THE MID TO UPPER
90S IN AREAS NOT AFFECTED BY SHOWERS AND THUNDERSTORMS...OR
OVERCAST SKIES. THIS WILL COMBINE WITH VERY HUMID CONDITIONS TO
PRODUCE HEAT INDEX VALUES AROUND 105 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. SOME OF THE STORMS MAY BECOME SEVERE...
ESPECIALLY DURING THE EVENING HOURS. LARGE HAIL AND DAMAGING WIND
GUSTS ARE THE PRIMARY STORM RELATED THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 1 PM AND 7PM.

ILZ038-051100-
MCLEAN-
1200 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON TEMPERATURES ARE EXPECTED TO RISE INTO THE MID TO UPPER
90S. THIS WILL COMBINE WITH HUMID CONDITIONS TO PRODUCE HEAT INDEX
VALUES FROM 100 TO 105 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. SOME OF THE STORMS MAY BECOME SEVERE...
ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. LARGE
HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY STORM RELATED THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY
BETWEEN 4 PM AND 8 PM.

HJS

In the hours before

Special weather statement, Aug 4, 12:14 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
114 PM CDT SAT AUG 4 2012

ILZ027-036-041915-
FULTON-KNOX-
114 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND NORTHWESTERN FULTON
COUNTIES UNTIL 215 PM CDT...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROSEVILLE TO
BUSHNELL TO NEW PHILADELPHIA...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  LONDON MILLS...
  ABINGDON...
  FAIRVIEW...
  GALESBURG...
  MAQUON...
  KNOXVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...MARIETTA...ST. AUGUSTINE...
ELLISVILLE...FIATT...DELONG AND MIDDLE GROVE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4115 8998 4072 8999 4036 9045 4115 9043
TIME...MOT...LOC 1813Z 221DEG 35KT 4071 9058 4061 9042
          4049 9042

BARKER

The radar

The Quad Cities radar (KDVN), 82 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stark

When
August 4, 1:14 PM CST to 1:19 PM CST
Where
Stark County, Toulon
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.100, -89.870

A three-foot diameter tree was blown down in Toulon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399114.